Ohio, 2004Flash Flooding in Ohio, August 28, 2004
August 28, 2004 · NWS CLE · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 28, 12:29 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 28, 12:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
129 AM EDT SAT AUG 28 2004
.SHORT TERM UPDATE (TONIGHT)...
MOST OF THE MAIN CONVECTION ASSOCIATED WITH THE BOUNDARY FROM EARLY
MORNING CONVECTION OVER WI HAS MOVED OUT OF THE FORECAST AREA.
STORMS WERE MARGINALLY SEVERE...WITH WIND BEING THE MAIN CONCERN.
LATEST SATELLITE SHOWS CONVECTION DEVELOPING OVER NRN INDIANA
ASSOCIATED WITH THETA-E RIDGING INTO THE STATE. A LITTLE LULL IN
PCPN OVER NRN OHIO CURRENTLY...BUT CONVECTION OVER INDIANA SHOULD
MOVE BACK INTO THE AREA BY MIDNIGHT. CONVECTION SHOULD SUSTAIN
ITSELF GIVEN THE ETA LI FCST OF -3 TO -4C. HOWEVER...AM UNCERTAIN IF
CONVECTION WILL EXPAND OR STAY SCATTERED AS IT IS NOW. SINCE FORCING
IS NOT THAT STRONG OVERNIGHT...WL KEEP POPS AS IS...50 PCT OVER THE
WEST AND 40 PCT EAST.
HOWEVER...WL DO A QUICK UPDATE TO RAISE TEMPS INTO THE LOWER 70S
AS ALL DWPTS ARE IN THE LOWER 70S...EXCEPT UPPER 60S OVER THE
EXTREME EASTERN FORECAST AREA. THESE DWPTS ARE UNLIKELY TO LOWER
OVERNIGHT. WITH CLOUD COVER...SEE NO REASON WHY TEMPS WOULD DIP
BELOW 70...EXCEPT MAYBE A FEW UPR 60S OVER NW PA.
&&
.PREVIOUS DISCUSSION BELOW...
.SHORT TERM (TONIGHT THRU SUN)...
SLOW MOVING FRONTAL SYSTEM OVER THE MID MISSISSIPPI VALLEY WL CONT
TO BE THE FOCUS OF THE FORECAST FOR THIS PERIOD. THE MODELS ARE IN
DISAGREEMENT WITH THE MOVEMENT OF THIS SYSTEM THROUGH THE WARNING
AREA. SEVERAL MESOSCALE CONVECTIVE SYSTEMS HAVE GENERATED IN ADVANCE
OF THIS FRONT AND MAYBE HAVING AN IMPACT ON THE MODELS. BOTH THE
GFS AND ETA DO NOT BRING THE FRONT THROUGH THE FORECAST AREA UNTIL
SUNDAY. THE GFS IS FASTER WITH THE SYSTEM...HAVING THE FRONT CLEAR
THE FORECAST AREA BY 00Z MON. THE ETA KEEPS THE FRONT LONGER
CLEARING THE AREA 06Z-12Z MON. WHILE SUNDAY LOOKS LIKE A SURE BET
FOR PCPN THE PERIODS IN BETWEEN ARE QUESTIONABLE. THE ATMOSPHERE IS
VERY UNSTABLE AS LIS ARE -6 TO -7. THE PROBLEM IS A KICKER TO
INITIATE THE PCPN. THE MODELS INDICATE SEVERAL SMALL WAVES TONIGHT
AND SATURDAY BUT THESE WAVES MAY NOT BE REALISTIC. AN EXISTING
BOUNDARY FROM THE CONVECTION LAST NIGHT IS MOVING THROUGH THE AREA
ATM. THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THIS BOUNDARY AND
ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EVENING. MOST
LIKELY...THE POPS WILL REMAIN SCATTERED BUT IF THE PCPN BECOMES TO
WIDESPREAD WE MAY HAVE TO ISSUE LIKELY POPS. I WL KEEP HIGH CHC
POPS FOR SAT AND SAT NGT. THE HIGHER POPS WL BE TO THE WEST CLOSER
TO THE FRONT. I AM STILL NOT SURE OF A FOCUSING MECHANISM FOR THE
PCPN ON SAT AND GUIDANCE POPS SEEM REALLY HIGH. I ALSO BELIEVE THE
TEMPS ON SAT WL BE SIMILAR TO TODAY. THE MODEL 850 MB TEMPS SHOW
SOME COOLING BUT I THINK THIS IS UNREALISTIC. WITH SCATTERED PCPN ON
SAT I EXPECT TEMPS TO BE NEAR MID 80S NOT UPPER 70S AS GUIDANCE
SUGGESTS.
&&
.LONG TERM (SUN NIGHT THROUGH FRIDAY)
THE EXTENDED MODELS SHOW THAT MOST OF THE AREA IS IN FOR A
FAIRLY DRY PERIOD THROUGH THE EXTENDED. SOME PCPN MAY LINGER
SUN NGT AND EARLY MONDAY AS THE COLD FRONT PUSHES EAST BUT A
LARGE RIDGE WILL BUILD OVER THE REGION ON MONDAY. THE GFS SHOWS
A WEAK UPPER LEVEL SYSTEM MOVE THROUGH THE WARNING AREA TUESDAY
DAY/NIGHT. HOWEVER...THE ATMOSPHERE IS VERY DRY AND PCPN IS NOT
LIKELY. THE MODELS DO NOT HINT AT ANY OTHER SYSTEMS UNTIL LATE
FRIDAY NIGHT. TEMPS LOOK TO BE NEAR CLIMATOLOGY.
&&
.AVIATION (06Z-06Z)...
OUTFLOW BOUNDARIES WITHIN THE FORECAST AREA HAVE BEEN DEVELOPING
SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING. ISOLATED CONVECTION
WILL CONTINUE THROUGH THE NIGHT AS SURFACE COLD FRONT SETTLES SLOWLY
SOUTH TOWARD THE AREA. SURFACE WAVE IS PROGGED TO MOVE EAST
NORTHEAST ALONG THE FRONT TODAY FORCING SURFACE WINDS TO BECOME
EASTERLY IN TOLEDO AND FINDLAY BY LATE THIS MORNING. REST OF THE
AREA SHOULD REMAIN IN SOUTHERLY FLOW. EXPECTING CEILINGS TO DROP TO
MVFR CONDITIONS ON OCCASION WITH CONVECTION BUT BECOME MORE
WIDESPREAD LATER THIS EVENING AS WAVE OF LOW PRESSURE MOVES EAST
THROUGH THE AREA.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
SHORT TERM...MRD
PREV SHORT TERM...GARNET
LONG TERM...GARNET
AVIATION...LOMBARDY
Hazardous weather outlook, Aug 27, 5:38 AM EST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT FRI AUG 27 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT FRI AUG 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT
ISOLATED STORMS COULD REACH SEVERE LIMITS.
THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS
AFTERNOON AS DAY TIME HEATING OCCURS.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.
A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME
STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST
ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS.
NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND.
LOMBARDY
Flash Flood, Stark
- When
- August 28, 2:00 AM EST to 5:00 AM EST
- Where
- Stark County, Southeast Portion
- Property damage
- $850,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
Thunderstorms producing very heavy rains lingered over Stark County during the late evening hours of 27th and the early morning hours of the 28th. Up to five inches of rain fell on the southeastern corner of Stark County during that time. Sandy Creek rose 15 feet in just a few hours causing widespread flooding in the Minerva area. Runoff from very heavy thunderstorm rains in Columbia County contributed to the rapid rise in the creek. At least eight people had to be rescued from their homes in Minerva and surrounding Paris Township. Homes along South Main Street and Grant Boulevard were the hardest hit by the flooding. Around 25 homes in these areas were damaged with at least two sustaining substantial structural damage. Several roads and culverts were washed out by the flood waters and many other roads including U.S. Route 30 had to be closed. Flood waters on some streets in Minerva were reported to be as much as three feet deep. Dozens of additional homes experienced basement or nuisance flooding.
Flash Flood, Lucas
- When
- August 28, 5:25 AM EST to 6:30 AM EST
- Where
- Lucas County, Sylvania
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
Thunderstorms dumped locally heavy rains on portions of Lucas County during the early morning hours of the 28th. Up to three inches of rain was measured on the west side of Toledo and in Sylvania. Widespread lowland and street flooding occurred in these areas. Several roads had to be closed because of flooding. Water on a couple of streets was as much as two feet deep. Dozens of homes experienced basement or nuisance flooding.
Flash Flood, Morrow
- When
- August 28, 6:00 AM EST to 8:00 AM EST
- Where
- Morrow County, South Portion
- Property damage
- $200,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.524, -82.794 (the zone’s center; the record gives no point)
Thunderstorms producing very heavy rains persisted over Morrow County during the early morning hours of the 28th. Two to four inches of rain fell on the southern third of the county. Extensive lowland flooding was reported as several streams and creeks quickly went into flood. A nursing home in Marengo had to be evacuated because of flooding. A bridge on County Road 206 to the west of Sparta was washed out. Several roads had to be closed because of flooding. At least two dozen homes sustained damage from the flooding.
Flash Flood, Ashtabula
- When
- August 28, 9:58 AM EST to 11:30 AM EST
- Where
- Ashtabula County, Countywide
- Property damage
- $200,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Thunderstorms dumped up to three inches of rain on portions of Ashtabula County. Runoff from this rain caused widespread lowland flooding. Several roads and streets had to be closed because of flood waters up to two feet in depth. At least one car became stranded in a flooded underpass in Ashtabula. Flood waters damaged several businesses in Ashtabula. Dozens of buildings elsewhere in the county experienced basement or nuisance flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Tennessee, August 28, 2004$180,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 28, 2004$20,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
- Lightning Strike in Ohio, August 28, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420670, 5420672, 5420671, 5420673.